Ohio, 2011Damaging Winds in Ohio, July 29, 2011
July 29, 2011 · NWS PBZ · 2 events in 2 counties and zones
Thunderstorms developed ahead of a cold front that was crossing the area on the 29th. With strong surface heating, high dewpoints, but marginal deep layer shear some storms did reach severe levels producing mainly wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of a cold front that was crossing the area on the 29th. With strong surface heating, high dewpoints, but marginal deep layer shear some storms did reach severe levels producing mainly wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 29, 1:36 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 29, 1:36 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
236 PM EDT FRI JUL 29 2011
.SYNOPSIS...
A COLD FRONT WILL BRING THUNDERSTORMS INTO EARLY SATURDAY FOLLOWED
BY LESS HUMID CONDITIONS FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH SATURDAY/...
A COLD FRONT ACROSS LAKE ERIE THIS AFTERNOON WILL MOVE SOUTH
OVERNIGHT WITH SHOWERS AND THUNDERSTORMS ACROSS THE REGION AHEAD
OF AN ALONG THE FRONT. WHILE 0-6KM SHEAR IS WEAK CAPES TO 2500
J/KG WILL LIKELY ALLOW FOR STRONG STORMS WITH A FEW SEVERE
POSSIBLE. AS FRONT SAGS SOUTH THUNDERSTORMS WILL DIMINISH NORTH TO
SOUTH OVERNIGHT WITH DRIER AIR WORKING INTO THE NORTH TOWARD
DAYBREAK SATURDAY AND ACROSS THE REMAINDER OF REGION BY AFTERNOON.
HEAT ADVISORY WILL BE MAINTAINED UNTIL CLOUDS AND CONVECTION LOWER
TEMPS EARLY THIS EVENING.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
SURFACE HIGH PRESSURE WILL DOMINATE INTO SUNDAY NIGHT WITH LOWER
DEW POINTS AND TEMPERATURES AVERAGING JUST ABOVE NORMAL. MODELS
AGREE ON A WEAK UPPER IMPULSE MOVING SOUTHEAST IN NORTHWEST FLOW
ALOFT MONDAY FOR A SLIGHT CHANCE OF THUNDERSTORMS. .
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE FORECAST PERIOD BEGINS WITH GFS/ECMWF AGREEMENT THAT A DEEP
RIDGE WILL BE CENTERED ACROSS THE CENTRAL PLAINS WITH A CLOSED LOW
OVER QUEBEC. IN BETWEEN THESE TWO FEATURES, THE UPPER OHIO VALLEY
WILL BE IN A NORTHWESTERLY FLOW THROUGH EARLY THURSDAY. HIGH
PRESSURE WILL MOVE ACROSS THE AREA ON TUESDAY, WITH A DRY FORECAST
UNTIL EARLY WEDNESDAY. IN ADVANCE OF AN APPROACHING FRONT, THE AREA
WILL BE IN A WARM AND MOIST AIR MASS WITH THE CHANCE OF
THUNDERSTORMS DURING THE DAY ON WEDNESDAY. TEMPERATURES WILL BE
CONSISTENTLY A FEW DEGREES ABOVE NORMAL VALUES THROUGH WEDNESDAY.
THE BROAD RIDGE ACROSS THE CENTRAL PLAINS WILL EXTEND EASTWARD INTO
THE SOUTHEAST FOR THURSDAY AND FRIDAY. THIS WILL ALLOW FOR MORE OF A
ZONAL FLOW ACROSS THE AREA FOR THE END OF THE WEEK. THE MODELS
DIVERGE WITH THE SURFACE PATTERN ON THURSDAY. WITH A WEAK FRONTAL
BOUNDARY IN THE VICINITY OF THE AREA, FORECAST IS FOR SCHC-CHC POPS
TO END THE WEEK. TEMPERATURES WILL BE NEAR NORMAL VALUES FOR THE END
OF THE WEEK.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL DROP SOUTHEAST ACROSS THE TERMINALS THROUGH THE
TAF PERIOD. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
INTO THE EVENING AND SLIDE SOUTHEASTWARD OVERNIGHT. TEMPO GROUPS
ARE FORECAST ACROSS THE TERMINALS FOR THUNDERSTORMS WITH MVFR
RESTRICTIONS. A FEW OF THE STORMS MAY BE STRONG TO SEVERE WITH
GUSTY WINDS. IFR AND LOWER RESTRICTIONS ARE POSSIBLE IN LOCALIZED
HEAVIER STORMS. WINDS WILL BE OUT OF THE SOUTHWEST THIS AFTERNOON
AT 10-15KTS WITH GUSTS TO 20-25KTS.
SHOWERS AND STORMS WILL PUSH SOUTHEAST AND DECREASE IN COVERAGE
AND INTENSITY OVERNIGHT. LINGERING LOW-LEVEL MOISTURE WILL ALLOW
FOR MVFR CEILINGS TO DEVELOP AT KZZV/KMGW/KHLG OVERNIGHT. WITH
CLEARING AT THE REMAINING TERMINALS TO THE NORTH, MVFR VISIBILITY
RESTRICTIONS ARE POSSIBLE WITH FOG. IFR AND LOWER RESTRICTIONS
CANNOT BE RULED OUT NEAR DAWN.
VFR CONDITIONS WILL RETURN SATURDAY MORNING AS HIGH PRESSURE AND A
DEEP LAYER OF DRY AIR BUILD IN FROM THE NORTHWEST.
OUTLOOK /SATURDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BUILD INTO THE AREA AND ALLOW FOR VFR CONDITIONS
TO PREVAIL MOSTLY ACROSS THE TERMINALS SUNDAY THROUGH TUESDAY. THE
EXCEPTION WILL BE FOR RESTRICTIONS WITH FOG DURING THE PRE-DAWN
HOURS EACH MORNING. A LOW PRESSURE SYSTEM WILL CROSS THE AREA ON
WEDNESDAY AND RETURN THE CHANCE OF SHOWERS AND THUNDERSTORMS WITH
RESTRICTIONS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR OHZ048-057>059-
068-069.
PA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR PAZ031.
WV...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR WVZ003-004-012-
021-022.
&&Hazardous weather outlook, Jul 29, 1:38 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT FRI JUL 29 2011
MDZ001-OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073>076-
WVZ001-002-023-041-301845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-PRESTON-TUCKER-
238 PM EDT FRI JUL 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON
INTO TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
THUNDERSTORM WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ048-057>059-068-069-PAZ031-WVZ003-004-012-021-022-301845-
COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
238 PM EDT FRI JUL 29 2011
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND
TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
THUNDERSTORM WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 29, 12:21 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
121 PM EDT FRI JUL 29 2011
OHZ039>041-049-050-PAZ014-020>023-029-073-075-WVZ001-002-292130-
TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-BUTLER-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-FAYETTE-
HANCOCK-BROOKE-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...CADIZ...HOPEDALE...
STEUBENVILLE...BUTLER...ZELIENOPLE...ALIQUIPPA...BEAVER FALLS...
AMBRIDGE...MONACA...BEAVER...PITTSBURGH METRO AREA...KITTANNING...
FORD CITY...LEECHBURG...FREEPORT...APOLLO...INDIANA...
WASHINGTON...CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...
MONONGAHELA...MCMURRAY...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...UNIONTOWN...CONNELLSVILLE...
POINT MARION...TORONTO...WEIRTON
121 PM EDT FRI JUL 29 2011
...HOT AND HUMID CONDITIONS THIS AFTERNOON...
A HOT AND HUMID AIR MASS HAS BUILT INTO THE AREA AND WILL BRING
TEMPERATURES INTO THE LOWER 90S TODAY. HEAT INDICES WILL WARM INTO
THE MID TO UPPER 90S THIS AFTERNOON. THOSE WITH PLANS FOR OUTDOOR
ACTIVITIES ARE ENCOURAGED TO WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE. IN ADDITION, THOSE SPENDING TIME OUTDOORS
SHOULD BE SURE TO HAVE PLENTY OF WATER AND SHADE AVAILABLE.
WOODRUM
Special weather statement, Jul 29, 1:17 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT FRI JUL 29 2011
PAZ016-023-291845-
INDIANA PA-JEFFERSON PA-
217 PM EDT FRI JUL 29 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN INDIANA AND
SOUTHERN JEFFERSON COUNTIES...
AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF PUNXSUTAWNEY...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
SMICKSBURG... DORA... PUNXSUTAWNEY...
GLEN CAMPBELL... CHERRY TREE...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4082 7919 4099 7915 4093 7880 4071 7880
Special weather statement, Jul 29, 1:21 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 PM EDT FRI JUL 29 2011
PAZ013-014-020-021-291845-
ALLEGHENY PA-BEAVER PA-BUTLER PA-LAWRENCE PA-
221 PM EDT FRI JUL 29 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ALLEGHENY...
NORTHERN BEAVER...SOUTH CENTRAL LAWRENCE AND SOUTHWESTERN BUTLER
COUNTIES...
AT 219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST
OF DARLINGTON...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
DARLINGTON... BLACKHAWK... ELLWOOD CITY...
BEAVER FALLS... BEAVER... FOMBELL...
ALIQUIPPA... ZELIENOPLE... WEXFORD...
EVANS CITY... CRANBERRY...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4083 7997 4058 8007 4070 8052 4079 8052
4089 8048Special weather statement, Jul 29, 2:38 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT FRI JUL 29 2011
OHZ039-048-292000-
COSHOCTON OH-TUSCARAWAS OH-
338 PM EDT FRI JUL 29 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN COSHOCTON AND
NORTHWESTERN TUSCARAWAS COUNTIES...
AT 333 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTHEAST OF MILLERSBURG TO 3 MILES WEST OF WALHONDING TO 11 MILES
SOUTHWEST OF MARTINSBURG...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BRIEF VERY
HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
WALHONDING... LAYLAND... NEW GUILFORD...
BLISSFIELD... NELLIE... WARSAW...
SUGARCREEK... STRASBURG... MINERAL CITY...
COOPERDALE... BALTIC...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4041 8220 4043 8219 4046 8214 4045 8168
4063 8167 4062 8132 4016 8209 4017 8219
4023 8219 4025 8220Thunderstorm Wind, Tuscarawas
- When
- July 29, 2:55 PM EST
- Where
- Tuscarawas County, Ragersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.450, -81.630
Local law enforcement reported large tree limbs blown down on road.
Thunderstorm Wind, Guernsey
- When
- July 29, 3:50 PM EST
- Where
- Guernsey County, 0.89 mi ESE of Cambridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.023, -81.586
State official reported a couple of trees down on Gaston Ave.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 29, 20115 deaths · 1 event
- Damaging Winds and Lightning Strike in Missouri, July 29 to 31, 20111 death · 2 injured · $6,000 · 52 kt wind · 5 events
- Dense Fog in Nebraska, July 29, 20111 death · 1 event
- Tornado and Hail in New York, July 29, 2011$305,000 · EF1 · 12 events
- Tornado and Hail in Montana, July 29, 2011$750,000 · EF0 · 16 events
- Hail and Damaging Winds in New Jersey, July 29, 2011$626,000 · 1 in hail · 18 events
- Flash Flood and Hail in North Dakota, July 29 to 30, 2011$361,000 · 2.5 in hail · 23 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 20111 injured · $167,000 · EF1 · 6 events
- Flash Flood and Hail in Arkansas, July 29 to 31, 2011$389,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Wind in California, July 29 to 31, 2011$312,000 · 52 kt wind · 6 events
- Damaging Winds in Ohio, July 29, 2011$276,000 · 65 kt wind · 4 events
- Damaging Winds in Illinois, July 29, 2011$108,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336567, 336565.